Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 151, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 4, 2024, 4:47 PM CDT for Boone County, Greene County, Webster County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2024, 4:47 PM CDT (21:47 UTC)
- Expired
- Jun 4, 2024, 5:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boone County, IA, Greene County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
542
WUUS53 KDMX 042147
SVRDMX
IAC015-073-187-042230-
/O.NEW.KDMX.SV.W.0151.240604T2147Z-240604T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
447 PM CDT Tue Jun 4 2024
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Greene County in west central Iowa...
South central Webster County in central Iowa...
Northwestern Boone County in central Iowa...
* Until 530 PM CDT.
* At 446 PM CDT, a severe thunderstorm was located over Dana, or 10
miles northeast of Jefferson, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dayton, Harcourt, Paton, Boxholm, Pilot Mound, Fraser, and Dana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4205 9429 4217 9438 4232 9407 4211 9393
TIME...MOT...LOC 2146Z 244DEG 12KT 4213 9424
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dodson1 follow-up statement
016 WWUS53 KDMX 042232 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 532 PM CDT Tue Jun 4 2024 IAC015-073-187-042242- /O.EXP.KDMX.SV.W.0151.000000T0000Z-240604T2230Z/ Greene IA-Webster IA-Boone IA- 532 PM CDT Tue Jun 4 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENE...SOUTH CENTRAL WEBSTER AND NORTHWESTERN BOONE COUNTIES HAS EXPIRED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been allowed to expire. However, gusty winds and heavy rain are still possible with this thunderstorm. LAT...LON 4205 9429 4217 9438 4232 9407 4211 9393 TIME...MOT...LOC 2232Z 244DEG 12KT 4219 9406 $$ Dodson
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:21 PM CDT, 1 hour 26 minutes earlier. Its key messages:
- A few strong storms possible through early this evening. Damaging wind gusts is the primary threat.
- A strong storm or two possible over northern Iowa late Wednesday afternoon.
Area forecast discussion, Jun 4, 3:21 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 321 PM CDT Tue Jun 4 2024 .KEY MESSAGES... - A few strong storms possible through early this evening. Damaging wind gusts is the primary threat. - A strong storm or two possible over northern Iowa late Wednesday afternoon. && .DISCUSSION... Issued at 313 PM CDT Tue Jun 4 2024 An upper short wave is moving across southeast Iowa this afternoon and it can be seen as the swirling on satellite over that area. Getting a few funnel cloud reports in that area as well. The upper short wave combined with good 0-3km CAPE and good stretching potential which aligns well with landspout funnel potential. Also monitoring northwest and north central Iowa where the non-supercell tornado parameter is highlighting again due to the stretching potential and low level instability. The landspout funnel potential over the northwest should be maximized over the next few hours before the primary boundary arrive and gives the line more momentum to the east, which will help disrupt some of the landspout processes. Deep layer shear will remain quite weak today which will keep most storms short lived with a lack of any storm organization. There have been hints that some deep layered shear could briefly reach 25-30 kts that could help maintain a few storms a bit longer. The 0-3 km theta-e differences area in the -10k to -20k range with is near the range for sustained cold pool development but of course, it could be difficult to maintain cold pools if the storms themselves don't maintain. More likely is the potenitial wind gusts/damaging winds as storms collapse with the lack of shear. Small hail is also possible at least through this afternoon when the greatest instability is available. Dew points in the low 60s are lingering a bit behind the initial boundary passage and could have some shower/isolated thunderstorm redevelopment within this ribbon before the much drier air arrives. Much of the precipitation will be east of the area by midnight or shortly after. The early portion of the daytime Wednesday will be quiet. The wind will be increasing by mid to late morning. Another short wave and boundary will arrive over northern Iowa by mid to late afternoon. A few showers and storms will be possible over the northeast as this system moves through. Sounding profiles show higher LCLs values and thus cloud bases at 6-8kft. Unidirectional wind flow with some potential for mixed layer winds to approach 40 kts or more. Any storms could have a marginal severe wind potential with 60 mph winds gusts. This scenario will be contingent on available moisture for the storm development. Once that system passes, the upper flow over Iowa will be a modified northwesterly as a dual upper low over much of southern Canada in addition to upper ridging over the western CONUS. The result will be cooler temperatures and a mostly dry period. That main upper low over Manitoba will dive south around Sunday/Monday timeframe and will be followed by some precipitation chances early next && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1243 PM CDT Tue Jun 4 2024 A few showers and local MVFR cigs are across central Iowa early this afternoon. A few thunderstorms may develop over the next few hours but the areal coverage will be low. A line of thunderstorms will enter western IA by mid to late afternoon and move east across the area and should impact most sites in front of a boundary, which will also bring a wind shift to more west/northwest. Gusty winds will be possible with the storms. VFR conditions will follow. Expect breezy to gusty southwest wind by late Wed morning. && .HYDROLOGY... Issued at 345 AM CDT Tue Jun 4 2024 The potential for widespread rainfall above 2 inches remains low with the current event. Outside of the current flood warning at Estherville, all other sites are expected to mainly have within bank rises as the exceedance probabilities and 120 hr QPF continue to support those forecasts. There still is the potential for significant ponding in low lying areas over the next few hours while storms remain slow moving but that potential will also diminish as storms become more progressive late this afternoon and evening as the boundary arrives and accelerates the activity to the east. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Donavon AVIATION...Donavon HYDROLOGY...KCM
Hazardous weather outlook, Jun 4, 3:02 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 302 PM CDT Tue Jun 4 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-052015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 302 PM CDT Tue Jun 4 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered strong to severe storms are possible later this afternoon into this evening as a front moves through the state. The main threats are damaging wind gusts and large hail. Secondary threats include locally heavy rainfall and a brief isolated tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later this afternoon into this evening. Castillo/Donavon
In the hours before
Special weather statement, Jun 4, 2:12 PM CDT, 2 hours 35 minutes before
Special Weather Statement National Weather Service Des Moines IA 212 PM CDT Tue Jun 4 2024 IAZ050-062-042115- Tama-Poweshiek- Including the cities of Tama, Toledo, Traer, Dysart, Gladbrook, and Grinnell 212 PM CDT Tue Jun 4 2024 ...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS.. WHAT...Funnel clouds are possible due to current atmospheric conditions. These funnel clouds are typically brief, drop only a few hundred feet from the cloud base, and rarely become a tornado, but a brief touchdown can't be ruled out. WHERE...Portions of Poweshiek and Tama Counties WHEN...Now until 315 PM IMPACTS...Potential for brief touchdowns and minor damage. PREPAREDNESS AND PRECAUTIONARY ACTIONS...If a funnel cloud is spotted, report it to the National Weather Service. If a tornado warning becomes necessary, take appropriate action. Dodson
Local storm report, Jun 4, 2:16 PM CDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
216 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM Funnel Cloud 4 W Malcom 41.71N 92.63W
06/04/2024 Poweshiek IA Public
images via social media.
&&Local storm report, Jun 4, 2:20 PM CDT, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
220 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Funnel Cloud 4 S Chelsea 41.87N 92.40W
06/04/2024 Tama IA Emergency Mngr
&&Local storm report, Jun 4, 2:23 PM CDT, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
223 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Funnel Cloud 7 S Tama 41.86N 92.59W
06/04/2024 Tama IA Emergency Mngr
Several calls to law enforcement reporting
funnel cloud near highway 163 at the
Poweshiek and Tama county line.
&&Special weather statement, Jun 4, 4:00 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Des Moines IA
400 PM CDT Tue Jun 4 2024
IAZ004-005-015-023-024-035-042130-
Humboldt IA-Palo Alto IA-Kossuth IA-Webster IA-Pocahontas IA-
Emmet IA-
400 PM CDT Tue Jun 4 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WEBSTER...EASTERN
EMMET...EASTERN POCAHONTAS...KOSSUTH...HUMBOLDT AND EASTERN PALO ALTO
COUNTIES THROUGH 430 PM CDT...
At 359 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Iowa Lake to 5 miles west of
Algona to 5 miles west of Humboldt to 6 miles west of Fort Dodge.
Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Dodge, Algona, Dakota City, Humboldt, Fort Dodge Regional
Airport, Iowa Lake, Union Slogh, Armstrong, West Bend, Bancroft,
Badger, Swea City, Burt, Whittemore, Gilmore City, Titonka, Ringsted,
Livermore, Bode, and Fenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4350 9402 4255 9399 4247 9442 4247 9444
4256 9444 4256 9447 4350 9456
TIME...MOT...LOC 2059Z 235DEG 23KT 4351 9434 4307 9433 4272 9432 4250
9430
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DodsonLocal storm report, Jun 4, 4:26 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
426 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Tstm Wnd Gst 2 W Algona 43.08N 94.27W
06/04/2024 M63 MPH Kossuth IA AWOS
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 4:00 PM CDT | Special Weather Statement | DMX | Humboldt, Kossuth | 30 min |
| Jun 4, 4:26 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Winnebago, Wright | 49 min |
| Jun 4, 5:14 PM CDT | Special Weather Statement | DMX | Humboldt, Kossuth | 31 min |
| Jun 4, 5:31 PM CDT | Special Weather Statement | DMX | Webster | 29 min |
| Jun 4, 5:35 PM CDT | Flash Flood Warning | DMX | Kossuth | 3 hr |
| Jun 4, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Webster | 49 min |
| Jun 4, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 39 min |
| Jun 4, 6:17 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.